Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2024, 2:35 PM MDT for Emery County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2024, 2:35 PM MDT (20:35 UTC)
- Expired
- Aug 8, 2024, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Emery County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 215 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WGUS55 KSLC 082035
FFWSLC
UTC015-055-082345-
/O.NEW.KSLC.FF.W.0031.240808T2035Z-240808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
235 PM MDT Thu Aug 8 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Emery County in central Utah...
Northern Wayne County in southern Utah...
* Until 545 PM MDT.
* At 235 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across San Rafael Swell, specifically over the Behind
the Rocks road, and upper Little Wildhorse, Bell, Ding, Dang, and
Crack Canyon slot canyons. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Goblin Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3876 11076 3865 11065 3847 11075 3847 11087
3870 11098
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
832
WGUS75 KSLC 082213
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
413 PM MDT Thu Aug 8 2024
UTC015-055-082345-
/O.CON.KSLC.FF.W.0031.000000T0000Z-240808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
413 PM MDT Thu Aug 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR SOUTHERN EMERY AND NORTHERN WAYNE COUNTIES...
At 413 PM MDT, Doppler radar estimates of between 0.75 and 1.5
inches of rain fell from earlier thunderstorms along Behind the Reef
Road, with 0.50 and 1.0 inch of rain in the upper Little Wildhorse
and Bell slot canyon watersheds. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons,
normally dry washes, and backcountry roads.
Some locations that will experience flash flooding include...
Goblin Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3876 11076 3865 11065 3847 11075 3847 11087
3870 11098
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM837
WGUS75 KSLC 082351
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
551 PM MDT Thu Aug 8 2024
UTC015-055-090001-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-240808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
551 PM MDT Thu Aug 8 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN EMERY AND NORTHERN
WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining backcountry road closures.
&&
LAT...LON 3876 11076 3865 11065 3847 11075 3847 11087
3870 11098
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:40 AM MDT, 9 hours 55 minutes earlier.
Area forecast discussion, Aug 8, 4:40 AM MDT, 9 hours 55 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 440 AM MDT Thu Aug 8 2024 .SYNOPSIS...A monsoon surge will bring the threat of heavy rain to central and southern Utah into the weekend. More isolated thunderstorms are expected across northern Utah. && .SHORT TERM (Through 12Z Saturday)...It's going to be an interesting short term forecast period as a monsoon surge brings anomalously high PWs into the Desert Southwest through Saturday morning (and beyond). Early morning upper air and satellite analysis indicates broad ridging remains in place, centered on the Utah/Arizona border region. Near zonal flow continues across northern Utah. Mesoanalysis shows PWs up to 1.2" or so across southwestern Utah. Surface dewpoints correlate this moisture advection, with a significant portion of the lower elevations of southern Utah seeing dewpoints in the low to mid 50s...with some locations approaching 60. By afternoon, SBCAPE values are forecast to range between 1000-2000 J/kg, which is quite elevated for Utah. The NAM Nest per usual represents the higher end of SBCAPE values, near 2500 J/kg on the high end. Deep layer shear is a bit less than one would typically associate with strong convection, around 20kts or so. CAMS have consistently shown an elevated signal for strong convection to develop across the Pine Valleys over to Brian Head and shift south into lower Washington County after 4 PM. With a deep, largely untapped reservoir of significant instability, this would suggest the threat for at least periodic strong convection and very heavy rain. Debated issuing a flood watch for lower Washington County...but decided to give it another run and let the dayshift mull it over a bit. Outside of this area, any thunderstorms across southern Utah will be capable heavy rain and thus the flash flood threat is elevated across all of southern Utah. In addition, those near recent burn scars including the Silver King Mine burn scar should monitor for potential heavy rain today. By Friday, median HREF PWs are up to 1-1.4" across the bulk of southern Utah, with a general 500-1250 J/kg SBCAPE will again support an elevated flash flooding threat through much of southern Utah. A flood watch may be a reasonable approach for Friday afternoon and evening, particularly for the lower elevations of southern and eastern Utah. Storm motions look to support the highest flood threat for Capitol Reef, the Escalante drainages, the Grand Staircase and the Glen Canyon area. Will again let the day shift get another model run in and coordinate with relevant partners. Either way, it's going to be a busy couple of days for central and southern Utah. If your plans take you outdoors, consider avoiding slot canyons, normally dry washes and take extra care near recent burn scars. .LONG TERM (After 12Z Saturday)...The period will mainly consist of zonal flow as the jet stream stays positioned across the northern CONUS. High pressure across the southwest and southern CONUS will keep moisture in place for the entire CWA through the weekend and early next week before a drier air mass begins to filter in by the middle of next week. Saturday will be the hottest day of the period, particularly across northern Utah (~5 degrees above normal), before higher moisture advects further north early next week. Saturday and Sunday will pose a flash flood risk across central and southern Utah as PWATs will be near the 90th-95th percentile with ensemble means near 1.3". PWATs will remain elevated across southern Utah, but gradually taper through midweek closer to normal values for this time of year. As such, the flash flood threat will also start to taper. Across northern Utah/SW Wyoming, PWATs peak on Monday with ensemble means ~0.9", which would coincide with the 90th percentile for this time of year. Additionally, an approaching shortwave will lead to more widespread convection. Modest instability on Monday could result in strong to severe convection across northern Utah/SW Wyoming. PWATs lower by midweek closer to climatological normals resulting in less of a flash flood risk. Guidance has started to trend away from a deeper PNW trough for early next week. Instead, ~49% of guidance has a modest trough moving into the Great Basin that could lead to some shortwave ridging ahead of the main passage of the trough by midweek. However, 51% of the members keep more of a zonal pattern with the potential for embedded shortwaves to bring more convection. && .AVIATION...KSLC...VFR conditions will persist through the period for the KSLC terminal. Conditions today will be dry with some scattered high clouds. Winds will be light and diurnally driven with southerly flow transitioning to northerly flow during the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist through the period for the entire airspace. The northern half of the airspace will stay dry with light and variable winds and some scattered high clouds. Afternoon convection will develop across the southern half of the airspace and persist through the evening with gusty and erratic outflow winds, frequent lightning, and heavy rainfall. && .FIRE WEATHER...A monsoon surge will continue into the weekend, bringing showers and thunderstorms to central and southern Utah. There is an elevated threat of heavy rain for southern Utah. Meanwhile, across northern Utah, humidities will increase through the weekend but any convection will be more isolated. Guidance suggests a drier, breezier pattern will build into western Utah Monday, with somewhat higher humidities remaining across eastern Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:32 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 28 min |
| Aug 8, 4:59 PM MDT | Special Weather Statement | SLC | Iron | 31 min |
| Aug 8, 5:29 PM MDT | Special Weather Statement | SLC | Iron | 31 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.